Alert archive / South Carolina / Flash Flood Watches in 2015
Flash Flood Watch 1, NWS Columbia, SC
NWS Columbia, SC issued this flash flood watch at Jul 3, 2015, 9:33 AM EDT for 12 counties in South Carolina; 5 counties in Georgia. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2015, 9:33 AM EDT (13:33 UTC)
- Expired
- Jul 3, 2015, 1:46 PM EDT
- In force
- 4 hr
- Issued by
- NWS Columbia, SC
- Flood severity
- None
Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Edgefield County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 51 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
577 WGUS62 KCAE 031333 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE COLUMBIA SC 933 AM EDT FRI JUL 3 2015 ...FLASH FLOOD WATCH CENTRAL SOUTH CAROLINA AND PARTS OF CENTRAL SAVANNAH RIVER AREA OF GEORGIA... GAZ040-063>065-077-SCZ018-020-025>028-030-031-035>038-041-032200- /O.NEW.KCAE.FF.A.0001.150703T1333Z-150703T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...HEPHZIBAH...WAYNESBORO...MCCORMICK...NEWBERRY... EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...OAK GROVE... COLUMBIA...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS... MANNING...SUMMERTON...BAMBERG...DENMARK 933 AM EDT FRI JUL 3 2015 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL GEORGIA...BURKE...COLUMBIA...LINCOLN...MCDUFFIE AND RICHMOND. IN CENTRAL SOUTH CAROLINA...AIKEN...BAMBERG... BARNWELL...CALHOUN...CLARENDON...EDGEFIELD...LEXINGTON... MCCORMICK...NEWBERRY...ORANGEBURG...RICHLAND...SALUDA AND SUMTER. * UNTIL 6 PM EDT THIS EVENING. * RADAR TRENDS INDICATE SOME AREAS WILL HAVE LONG LASTING SHOWERS OR THUNDERSTORMS WITH HEAVY RAIN. FLASH FLOODING IS POSSIBLE. * AREAS NEAR SMALL STREAMS AND POOR-DRAINAGE AREAS WILL BE MOST SUSCEPTIBLE TO FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. DO NOT ATTEMPT TO DRIVE ON FLOODED ROADS. IT TAKES LITTLE WATER TO MOVE A VEHICLE OFF THE ROAD AND INTO DEEPER WATER. ON FOOT...KEEP AWAY FROM STORM DRAINS. && $$
2 follow-up statements
104 WGUS62 KCAE 031628 FFACAE FLOOD WATCH NATIONAL WEATHER SERVICE COLUMBIA SC 1228 PM EDT FRI JUL 3 2015 ...FLASH FLOOD WATCH CENTRAL SOUTH CAROLINA AND PARTS OF CENTRAL SAVANNAH RIVER AREA OF GEORGIA... SCZ020-026>028-031-038-031730- /O.CAN.KCAE.FF.A.0001.000000T0000Z-150703T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NEWBERRY-SALUDA-LEXINGTON-RICHLAND-SUMTER-CLARENDON- INCLUDING THE CITIES OF...NEWBERRY...SALUDA...RIDGE SPRING... SEVEN OAKS...WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK... OAK GROVE...COLUMBIA...SUMTER...MANNING...SUMMERTON 1228 PM EDT FRI JUL 3 2015 ...FLASH FLOOD WATCH CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL SOUTH CAROLINA HAS BEEN CANCELLED. THE THREAT OF FLASH FLOODING HAS DIMINISHED WITH THE MAIN AREA OF HEAVY RAIN TRACKING SOUTH OF THE AREA AND IN THE SOUTHERN MIDLANDS AND CENTRAL SAVANNAH RIVER AREA. $$ GAZ040-063>065-077-SCZ018-025-030-035>037-041-032200- /O.CON.KCAE.FF.A.0001.000000T0000Z-150703T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD- AIKEN-BARNWELL-ORANGEBURG-CALHOUN-BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...HEPHZIBAH...WAYNESBORO...MCCORMICK...EDGEFIELD... JOHNSTON...AIKEN...NORTH AUGUSTA...BARNWELL...WILLISTON... BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...BAMBERG... DENMARK 1228 PM EDT FRI JUL 3 2015 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA... INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL GEORGIA... BURKE...COLUMBIA...LINCOLN...MCDUFFIE AND RICHMOND. IN CENTRAL SOUTH CAROLINA...AIKEN...BAMBERG...BARNWELL...CALHOUN... EDGEFIELD...MCCORMICK AND ORANGEBURG. * UNTIL 6 PM EDT THIS EVENING. * RADAR TRENDS INDICATE SOME AREAS WILL HAVE LONG LASTING SHOWERS OR THUNDERSTORMS WITH HEAVY RAIN. FLASH FLOODING IS POSSIBLE. * AREAS NEAR SMALL STREAMS AND POOR-DRAINAGE AREAS WILL BE MOST SUSCEPTIBLE TO FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. DO NOT ATTEMPT TO DRIVE ON FLOODED ROADS. IT TAKES LITTLE WATER TO MOVE A VEHICLE OFF THE ROAD AND INTO DEEPER WATER. ON FOOT... KEEP AWAY FROM STORM DRAINS. && $$
463 WGUS62 KCAE 031746 FFACAE FLOOD WATCH NATIONAL WEATHER SERVICE COLUMBIA SC 146 PM EDT FRI JUL 3 2015 GAZ040-063>065-077-SCZ018-025-030-035>037-041-031900- /O.CAN.KCAE.FF.A.0001.000000T0000Z-150703T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD- AIKEN-BARNWELL-ORANGEBURG-CALHOUN-BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...HEPHZIBAH...WAYNESBORO...MCCORMICK...EDGEFIELD... JOHNSTON...AIKEN...NORTH AUGUSTA...BARNWELL...WILLISTON... BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...BAMBERG... DENMARK 146 PM EDT FRI JUL 3 2015 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA HAS BEEN CANCELLED. THE THREAT OF EXCESSIVE RAIN HAS DIMINISHED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Jul 3, 6:31 AM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 3, 6:31 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 631 AM EDT FRI JUL 3 2015 .SYNOPSIS... AN UPPER LEVEL TROUGH...WEAK SURFACE BOUNDARIES...AND PLENTIFUL ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE...PROVIDING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS AND NEAR NORMAL TEMPERATURES THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPPER LEVEL TROF WILL REMAIN OVER THE AREA THROUGH TODAY. SATPIX SHOW WEAK S/WV MOVING THROUGH UPSTATE...CSRA...AND INTO MIDLANDS WITH A FEW SHOWERS AND ISOLATED TSTMS. EXPECT THESE TO PUSH TO THE EASTERN MIDLANDS THROUGH THE MORNING. ANOTHER S/WV AROUND THE UPPER LEVEL TROF THROUGH THE AREA THIS AFTERNOON TRIGGERING ANOTHER ROUND OF TSTMS...SOME OF WHICH MAY BE SEVERE WITH MAINLY STRONG WINDS. EXPECT WEST TO SOUTHWEST WINDS TO BECOME GUSTING 15 TO 25MPH BY LATE MORNING WITH AFTERNOON HIGHS AROUND 90. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... AN UPPER LEVEL TROUGH WILL REMAIN OVER THE E CONUS TONIGHT AND INTO THE WEEKEND...WITH A SERIES OF EMBEDDED SHORT WAVES PROGGED TO MOVE THROUGH THE REGION. A FRONTAL BOUNDARY TO OUR NORTH AND WEST SHOULD SLOWLY SLIP SOUTHWARD AND INTO AT LEAST THE NORTHERN PORTIONS OF THE CWA THIS WEEKEND. MODELS MAINTAIN PRECIPITABLE WATER VALUES AROUND 1.6 TO 1.8 INCHES THROUGHOUT THE WEEKEND. CHANCE TO GOOD CHANCE POPS STILL APPEARS TO BE REASONABLE. MOST CONVECTIVE ACTIVITY WOULD APPEAR TO BE DIURNALLY FAVORED...THOUGH TIMING OF SHORT WAVES AND PRESENCE OF SURFACE BOUNDARIES COULD PROVIDE AT LEAST A SLIGHT CHANCE AT OTHER TIMES. BY SUNDAY NIGHT AND INTO MONDAY THE MODELS BEGIN TO SHIFT THE MAIN UPPER FLOW TO OUR NORTH WITH WEAK SOUTHERN STREAM UPPER TROUGHINESS REMAINING OVER THE SE CONUS/MID ATLANTIC. BOTH THE GFS AND ECMWF SHOW AN UPPER LOW CUTTING OFF OVER THE CENTRAL APPS/MID ATLANTIC SUNDAY NIGHT INTO MONDAY. COMBINE THIS WILL A WEAK FRONTAL BOUNDARY THAT COULD SLIP SOUTH INTO OUR FORECAST AREA DURING THIS PERIOD...CHANCE TO GOOD CHANCE POPS CONTINUE TO APPEAR REASONABLE. && .LONG TERM /TUESDAY THROUGH THURSDAY/... BOTH THE GFS AND ECMWF ARE IN GENERAL AGREEMENT WITH THE UPPER FLOW PATTERN THROUGH THE MAJORITY OF THE LONGER TERM. MAIN UPPER TROUGH APPEARS TO WEAKEN AND PUSH NORTHEASTWARD...WHICH WILL BRING MORE OF A LESS AMPLIFIED AND MORE ZONAL FLOW TO THE SOUTHEAST. AT THE SURFACE THE MAIN BOUNDARY THAT HAS BEEN ACROSS THE AREA WILL BECOME MORE DIFFUSE. THE UPPER PATTERN HINTS AT ANOTHER TROUGH DEVELOPING TOWARDS THURSDAY...WHICH WOULD LEAD TO THE APPROACH OF ANOTHER SURFACE FRONT BY THE END OF THE WEEK. GENERALLY ACCEPTED A BLEND HPC AND MOS GUIDANCE THROUGH THE PERIOD. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... AREA OF SHOWERS AND ISOLATED TSTMS WILL CONTINUE TO MOVE THROUGH THE CSRA AND SOUTHERN MIDLANDS THIS MORNING. PERIODS OF IFR CIGS OUTSIDE OF RAIN ACTIVITY AT ALL SITES UNTIL AROUND 14Z THEN BECOMING VFR. ANOTHER ROUND OF AFTERNOON TSTMS EXPECTED MAINLY BETWEEN 19Z AND 02Z TODAY. SURFACE WINDS GUSTING 15 TO 25MPH LATE THIS MORNING AND AFTERNOON AS STRONG LOW LEVEL JET AND SHORT WAVE MOVE THROUGH. EXTENDED AVIATION OUTLOOK...SATURDAY THROUGH TUESDAY SHOULD SEE VFR CONDITIONS WITH MAINLY SCATTERED AFTERNOON/EVENING SHOWERS AND TSTMS. POSSIBILITY OF EARLY MORNING FOG/STRATUS AT ALL FORECAST AREA TAF LOCATIONS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 3, 9:01 AM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 901 AM EDT FRI JUL 3 2015 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 041315- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 901 AM EDT FRI JUL 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD POSSIBLY CONTAIN DAMAGING WIND. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MAINLY AFTERNOON THUNDERSTORMS THROUGH THE PERIOD COULD POSSIBLY CONTAIN DAMAGING WIND. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, Jul 3, 3:46 AM EDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 346 AM EDT FRI JUL 3 2015 GAZ065-077-030815- BURKE-RICHMOND- 346 AM EDT FRI JUL 3 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHMOND... NORTHWESTERN BURKE COUNTIES... AT 345 AM EDT...A STRONG THUNDERSTORM WAS NEAR HEPHZIBAH...OR 11 MILES SOUTHEAST OF FORT GORDON...MOVING EAST AT 35 MPH. WIND GUSTS OF 45 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEPHZIBAH AND BLYTHE. LAT...LON 3333 8223 3337 8196 3319 8180 3318 8215 TIME...MOT...LOC 0745Z 270DEG 31KT 3328 8204 SJN
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:21 AM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 114 min |
| Jul 3, 11:26 AM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick | 3 hr |
| Jul 3, 11:28 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 62 min |
| Jul 3, 12:24 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 66 min |
| Jul 3, 1:11 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 34 min |
| Jul 3, 3:46 AM EDT | Special Weather Statement | CAE | Richmond | 29 min |
Nearby
Flash Flood Watches in South Carolina, 2015Flash Flood Watches in Georgia, 2015Every flash flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.